Texas, 2019

Damaging Winds in Texas, August 15, 2019

August 15, 2019 · NWS AMA · 2 events in 1 county or zone

A cluster of thunderstorms developed during the early morning hours across the northwest Texas Panhandle. One storm produced strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A cluster of thunderstorms developed during the early morning hours across the northwest Texas Panhandle. One storm produced strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 15, 2:55 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 15, 2:55 AM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
355 AM CDT Thu Aug 15 2019

.SHORT TERM...
A return to hot conditions with continued diurnal chances for
precipitation is expected in the short term. Upper high will
continue to be located over the southwestern CONUS with
northwesterly flow aloft over the CWA. Surface high currently
located over the Plains will head eastward. Combined with lee
pressure falls across E CO, this should allow our winds to turn
southwesterly during the day today, with a resulting rise in
temperatures due to downslope winds along with warming temperatures
aloft.

Given warming temperatures aloft, current thinking is that capping
should limit thunderstorm coverage this afternoon and evening. That
being said, given surface heating and progged weak disturbances in
the northwest flow aloft, have kept a slight chance mention of
showers and storms across a large portion of the Panhandles. Any
storm that develops would be capable of producing stray severe wind
gusts given large surface dew point depressions and progged DCAPE of
1000-1500 J/kg.

Ferguson

&&

.LONG TERM...
An upper level disturbance will move over the Panhandles Friday
afternoon and Friday night in a zonal flow aloft.  The lift from the
disturbance along with low level lift from a cold front which may
push into the Oklahoma Panhandle during the afternoon may be enough
to touch off some showers and thunderstorms. Have gone ahead and kept
the low chances of showers and thunderstorms in the forecast for
Friday and Friday night.  Some of the storms may produce severe
wind gusts if the inverted-V forecast soundings come true.

An upper level ridge builds back over the Panhandles for Sunday
night through the early part of next week. The ridge is then
expected to break down some by mid week.  Have gone ahead and
continued with the idea of bringing pops back into the forecast for
Tuesday night and Wednesday night as minor upper level disturbances
move through the ridge. Rouge showers and thunderstorms can not be
completely ruled out over the weekend as temperatures soar to 100
degrees or above in several spots.  These warm temperatures could
help to break any cap the ridge may be providing.

A heat advisory may be needed for Palo Duro Canyon along with some
other spots in the southern Texas Panhandle this weekend into early
next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                97  69  98  68 100 /  20  20  20  30   5
Beaver OK                  99  69 101  67 100 /  10  20  20  20   0
Boise City OK              98  63  96  63  97 /  10  10  20  20   0
Borger TX                 102  71 104  70 104 /  20  20  20  30   5
Boys Ranch TX              99  69 101  68 102 /  10  20  20  20   0
Canyon TX                  97  68  98  67 101 /  10  20  20  20   5
Clarendon TX               98  71 100  70 102 /  20  20  20  30   5
Dalhart TX                 98  64  98  64  99 /  10  20  20  20   0
Guymon OK                  99  67  98  66  99 /  10  20  20  20   0
Hereford TX                98  68 100  68 102 /  10  20  10  20   5
Lipscomb TX               100  71 103  68 102 /  10  20  20  30   5
Pampa TX                   98  70 100  68 101 /  20  20  20  30   5
Shamrock TX                96  70  99  68  99 /  10  10  20  30   5
Wellington TX              98  71 101  69 102 /  10  10  20  30   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

77/15
Hazardous weather outlook, Aug 15, 3:11 AM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
411 AM CDT Thu Aug 15 2019

OKZ001>003-TXZ001>020-317-152115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
411 AM CDT Thu Aug 15 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible across much of the Panhandles
through tonight. Some of the storms may become severe with
damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across much of the Panhandles
Friday and Friday night and again Tuesday night. Some of the
storms may become severe with damaging winds the main threat.

High temperatures may reach to around 105 degrees in Palo Duro
Canyon and in other parts of the central Texas Panhandle Saturday,
Sunday, and Monday. A heat advisory may become necessary.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed through tonight.

In the hours before

Special weather statement, Aug 15, 4:12 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
512 AM CDT Thu Aug 15 2019

TXZ007-008-012-013-151115-
Hutchinson TX-Potter TX-Carson TX-Moore TX-
512 AM CDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR CARSON...WESTERN HUTCHINSON...
EASTERN POTTER AND EASTERN MOORE COUNTIES UNTIL 615 AM CDT...

At 511 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Lake Meredith, or 15 miles southeast of Dumas, moving
south at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Eastern Amarillo, Borger, Panhandle, Fritch, Stinnett, Groom,
Sanford, Lake Meredith and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3518 10169 3597 10196 3598 10150 3523 10109
      3518 10109
TIME...MOT...LOC 1011Z 343DEG 33KT 3577 10171

Ferguson

The radar

The Amarillo radar (KAMA), 47 km away, was scanning. The volume nearest the first event began at 10:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moore

When
August 15, 4:23 AM CST
Where
Moore County, 2.81 mi E of Lake Meredith
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.650, -101.620

Thunderstorm Wind, Moore

When
August 15, 4:32 AM CST
Where
Moore County, 2.81 mi E of Lake Meredith
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
35.650, -101.620

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853391, 853392.